Bi-criteria path problem with minimum length and maximum survival probability

Nir Halman, Mikhail Y. Kovalyov, Alain Quilliot, Dvir Shabtay, Moshe Zofi

Research output: Contribution to journalArticlepeer-review

8 Scopus citations


We study a bi-criteria path problem on a directed multigraph with cycles, where each arc is associated with two parameters. The first is the survival probability of moving along the arc, and the second is the length of the arc. We evaluate the quality of a path by two independent criteria. The first is to maximize the survival probability along the entire path, which is the product of the arc probabilities, and the second is to minimize the total path length, which is the sum of the arc lengths. We prove that the problem of finding a path which satisfies two bounds, one for each criterion, is NP-complete, even in the acyclic case. We further develop approximation algorithms for the optimization versions of the studied problem. One algorithm is based on approximate computing of logarithms of arc probabilities, and the other two are fully polynomial time approximation schemes (FPTASes). One FPTAS is based on scaling and rounding of the input, while the other FPTAS is derived via the method of K-approximation sets and functions, introduced by Halman et al. (Math Oper Res 34:674–685, 2009).

Original languageEnglish
Pages (from-to)469-489
Number of pages21
JournalOR Spectrum
Issue number2
StatePublished - 1 Jun 2019
Externally publishedYes

Bibliographical note

Publisher Copyright:
© 2018, Springer-Verlag GmbH Germany, part of Springer Nature.


  • Approximation algorithms
  • Bi-criteria optimization
  • Shortest path problem
  • Survival probability


Dive into the research topics of 'Bi-criteria path problem with minimum length and maximum survival probability'. Together they form a unique fingerprint.

Cite this